I have alot of experience with medicines of all kinds...I have bipolar, major depressive disorder, ADD, and on top of all of that, i have Aspergers. I wont give specific drugs, as every ones reactions to drugs are different, and i don't want to scare you away from a drug that might help you the most.
You should know that some symptoms you are feeling are not always going to be there. You may develop defenses against them over time, or they may just disappear. So being on a drug doesn't mean that you will always be on this medication, though theirs a possibility that you may have to me. I am, and Ive learned to accept it.
The symptoms and side affects from the medication are the same way. This first time you take the medication, your going to get a blast of all the side effects. Some will pass, some will lessen, some will get worse. There are even ones that show up after you've been stable and on it for two months. Thats why its important to try new drugs in three month periods.
Sorry for this post being so long winded, but i am passionate about this topic.
I believe i was born a certain way, and experiences molded me, and that for those reasons, i require daily medicines to keep me stable.
Some people have heart problems, and they need to take blood pressure pills, or aspirin. Others have skin conditions that require lotions or creams. People with arthritis need to take ibuprofen or acetaminophen, maybe even something stronger. As you get older you need to take vitamins, even little kids take em. If you have diabetes, you need to take insulin, sometimes many times a day!
A mental illness is the same as any other ailment, and if needed, one or two pills a day isn't that different that what anyone else takes for their problems. And in today's age, there are A LOT of people who have been diagnosed, and are being treated with medications, so you are NOT alone.
Ive tried most of the medications out there, in many combinations and to be honest, you gotta keep trying until you find the right medicine, or combination of medicines.
You cant be discouraged by one or two medicines that don't work...there are so many medications, one WILL work.
Most side effects from "mental" medications are tolerable. Dry mouth, frequent urination, dry hair, constipation, they are all annoying, but remedied using different products like special conditioner, or Bio-tene for dry mouth.
The side effects you HAVE to worry about is when it changes your head. And by that, i mean cloudy mind, not thinking clearly, aggravated at everything and anything, the same with crying. Unexplained anger is a common one, and can sometimes be controlled, but if i get that side effect from a drug, i like to stay away from it. Anger can quickly escalate to screaming fits, hitting things and/or people. Ive been there, and its definitely not a side effect you want to deal with if the people you live with aren't prepared, or as understanding as they should be. My parents were definitely NOT understanding of a lot of my symptoms.
Some drugs can make you do thing in your sleep, or after you've fallen asleep. I took this one drug, and after twenty minute,s i fell asleep. Only, i woke up about a half hour later, punching walls, and ripping down curtains. I tried starting fights with anyone, and almost drank house cleaner, though i was saying it was Gatorade. I remember none of this, and didn't wake up til the next morning, refreshed and happy. Everyone was mad and i had NO IDEA WHY, until someone told me.
Other drugs induce suicidal thoughts. I was on a particular drug, about five months ago, that within an hour of taking it, i was in tears, convinced the world was better off without me, that i deserved to die, no one loved me, i was never going to amount to anything, ect. It was absolutely horrible. And I KNEW it wasn't real. I KNEW it was the drug, and that it wasn't true, told myself over and over that it would pass, but still i believed the thoughts that were running through my head. As the day wore on, it got better to handle, though when it came time to take the pill, it would happen all over again.
Other drugs hype you up! Certain drugs will only have a mild energy burst, which is tolerable, though not before bed! The others, well, there a reason they are class 1 or 2 drugs. They are addicting, and its REALLY easy to abuse them.
Ive been there.
Ill actually give you a name this time, since i would warn away from this drug, even though its being used for more and more illnesses besides ADD/ADHD. The drug is Vyvanse. I started taking it as an alternative to Adderal, which at the time my insurance didn't cover. I was on another drug which made me foggy and not able to concentrate at all, and coupled with my ADD, I wasn't really a functional person. Though it did stabilize the many other symptoms i was having at the time. Vyvanse was an experimental trial when i was taking it, though when it was approved, the formula went through NO changes. I sure did though!!
I took the pill in the evening 6-8p,m on lets say Sunday, and i didn't sleep again til Thursday in the early AM. I suppose i went down stairs to eat or something, but It was summer, and my mom works two jobs, and since my dads disabled, he sleeps a lot, and i don't really have friends, [lets be honest, i had NO friends], no one really checked up on me. I'm an rather artistic person, but this, this was art fueled by Vyvanse. It was all consuming. And the only thing i wanted was to never stop. I took another when i woke up that morning, and it all happened again. After that first time, it became easier to manage, though the first couple of times my mom talked to me she'd comment on how big my pupils looked, or how alert i was, and how much i was getting done around the house. Well, compared to the sleepy, dazed me, getting out of bed was a plus!
Then the third time i took it, I barely had any energy boost, only a little focused, nowhere near as intense as the past six days! But, it had its hold on me, and you know what i did? I took another. >.<
And even then, by the next afternoon, the feelings were gone. So, i took three.
And within a week of having the pills, i was fully addicted to Vyvanse. I went through that prescription so fast, and was soon counting down the days til the prescription would be filled again.
Me! The one who is always so responsible with her medications, and noticing symptoms, and bad effects. It happened so suddenly, it just swept me up, and i just couldn't get out. I was stuck in a cycle, take as many pills as you can to feel something, and when they are gone, wait, staring at the clock. Eventually, SomethingOutThere saw my peril and my insurance company stopped covering Vyvanse, and i was switched to Adderal. It was tough, and it really sucked at times, but i knew i was in trouble, and i was glad. And now, i am thankful.
Again, I'm sorry it was so long! I am here for you, Agnes. And anyone else that took the time to read my ramble...
Maybe you should sit down and have a heart to heart with your mom. You never know whats going to happen til after you've done it. Medication is not something to be afraid of. Its there to help. You need to trust your doctor, and be able to tell him/her ANYTHING.
Theres currently a side effect that I'm experiencing which is rather troubling, though not too urgent, but sort of a private matter, but i felt comfortable enough talking about it to my doctor, and were working on getting it figured out.
I wish you the best of luck on your journey, and hope you do whatever you feel is right.